Enters the brain, turns into morphine and binds to the opioid receptors
Opioid receptors are responsible for necessary actions such as breathing, blood pressure and arousal.
Heroin overdoses usually interfere with respiration.
After injection, snorting or smoking the heroin, the user gets a rush, followed by dry mouth, warm flushing of the skin, heaviness of the body and mental fuzziness.
After the "high," they will get drowsy
Regular heroin users build a tolerance (like heavy drinkers do).
Users' response to the drug decreases so more heroin is needed to get the same rush effect.
Regular use can result in physical dependence.
If use cuts down or stops, user experiences extreme symptoms of withdrawal within only a few hours (restlessness, insomnia, vomiting, etc).
Users experience cravings for the drug during withdrawal which can lead to relapse.
Sudden withdrawal from heroin by heavily dependent users can be fatal.
Abscesses (a collection of pus in the body tissues)
HIV / AIDS
Infecting the heart lining
Liver or kidney disease
Lung complications such as pneumonia
Toxic poisons that can clog blood vessels that lead to the lungs, liver, kidneys or brain
Did You Know
According to the National Institute on Drug Abuse, extreme withdrawal symptoms occur between 48 and 72 hours after the last dose of the drug and typically subside after about one week. However with some people, withdrawal symptoms may continue for months.